Texas, 2024

Hail and Damaging Winds in Texas, May 28, 2024

May 28, 2024 · NWS AMA · 11 events in 7 counties and zones

75 . Storms first started to get going with a line that formed from Deaf Smith County down through West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$103,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On the afternoon of the 28th a serious of severe thunderstorms produced strong wind gusts and hail upwards of 2.75 . Storms first started to get going with a line that formed from Deaf Smith County down through West Texas. The northern most storms in Deaf Smith County produced hail upwards of 2 in diameter and quickly moved north and northeast producing wind gusts upwards of 67 mph. As this was going on there was a tornadic supercell in northeastern NM that was moving southeast towards the far northwestern TX Panhandle. This supercell entered the TX Panhandle going into the early evening hours where it produced baseball size hail just south of Texline, TX. The only recorded tornado was west of Clayton before this cell reached the TX Panhandle. The storms from the south eventually merged with the supercell with a complex forming and eventually moving east where it produced a wind gust of 59 mph at the Guymon airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 28, 11:34 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, May 28, 11:34 AM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1234 PM CDT Tue May 28 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Wednesday night)
Issued at 1232 PM CDT Tue May 28 2024

Multiple outflow boundaries are apparent via multiple means which
resulted from last night's MCS and this morning's elevated
convection. Much of the area is seeing either no clouds (western
Panhandles) or partly cloudy skies, but there are pockets of mostly
cloudy skies. Nonetheless, dew points are in the 50s to low 60s
across much of the area with temperatures already climbing into the
80s as of 12 PM. The quality of low-level moisture may wane some as
diurnal mixing occurs, but MLCAPE values between 1500-2500 J/kg
should be achievable by mid to late afternoon. By then, the
westward moving outflow should be over or just west of Amarillo as
a dryline pushes east into the southwestern TX Panhandle, and the
cap should be sufficiently eroded for thunderstorms to develop.
Forecast wind profiles are favorable for the development of
supercells (effective shear 40-50 kts, 180 degree turning of the
winds from surface to 500mb). However, weak low-level shear is
expected this afternoon which creates a straight hodograph,
suggesting splitting supercells would be favored. Given the
moderately unstable environment, steep lapse rates, and decent
shear within the hail growth zone, hail up to Tennis Balls (2.50")
will be possible. Given the steep lapse rates below mid-level
moisture which increasingly becomes drier and warmer toward the
surface, damaging winds will also be possible, with some wind
gusts between 70-80 mph possible. The tornado threat is certainly
mitigated by the previously mentioned weak low-level winds, but
can't rule out a tornado with any right-moving supercell that can
latch onto a boundary. However, current thinking is that any
right-moving supercell would move out of the CWA given its motion
and the currently favored area of convective initiation (southwest
TX Panhandle).

A secondary round of strong to severe thunderstorms may begin in the
late afternoon hours. A shortwave trough will approach the
northwestern combined Panhandles, developing thunderstorms in
southeastern Colorado. These thunderstorms may be discrete/semi-
discrete initially but grow upscale once they move into the
northwestern combined Panhandles. These storms should also
strengthen owing to moving into greater instability. Here, very
large hail and damaging winds may be the initial threat but as the
storms grow upscale, damaging winds should become the primary threat
with large hail just below it. Can't rule out a 70-80 mph wind gust
early on in the MCS's life. The strong to severe thunderstorm threat
should wane past around 9-10 PM, but can't rule out an additional
strong to severe thunderstorm before Midnight. Isolated areas of
flash flooding may be possible in urban areas, or with any slow
right-moving supercell, given the very moist environment.

Vanden Bosch

&&

.LONG TERM ...
(Tomorrow through next Monday)
Issued at 1232 PM CDT Tue May 28 2024

A temporary break in the activity going into the day on Wednesday
for most areas as a small amplitude ridge moves over the
Panhandles. Later Wednesday night, a disturbance moving over the
central Rockies may provide a chance for some showers and
thunderstorms, but this would favor the far northern combined
Panhandles.

Going into Thursday, our next chance for more widespread strong to
severe thunderstorms return. Will have to watch observational trends
closely, including cloud cover, LL moisture return, etc. Overall
setup appears to have a dryline setting up near the TX/NM stateline
with a good easterly sfc flow. Latest data indicate with this
that the dryline to help initiate thunderstorm chances should
first start in the western Panhandles before moving east
throughout the afternoon hours. The environment at this time
should support a high CAPE and relatively low shear environment,
which would favor severe weather parameters being large hail and
damaging winds as the primary threats. Boundary convergence may
enhance low level winds for a tornado threat as well. With PWAT
values nearing the 99th percentile, and not a strong of steering
flow, training and/or back building thunderstorms with heavy
rainfall rates may also cause localized flooding. We will also be
watching a cold front moving south the second half of Thursday
which can also be a local catalyst of lift for thunderstorm
development as well.

Thunderstorm chances continue Friday into the weekend as the main
southern CONUS synoptic pattern remains in place. Exact timing and
ingredients for how strong thunderstorm may get will be determined
as we get closer with time as more data is available. Temperatures
on Friday will be below average, but for the remainder of the
forecast period, temperatures will be above average.

Meccariello

&&

.AVIATION...
(18Z TAFS)
Issued at 1217 PM CDT Tue May 28 2024

The main forecast issue for the next 24 hours will be the
potential for thunderstorms at all TAF sites later this afternoon
into this evening. These thunderstorms may produce large hail and
strong downdrafts with erratic winds at the surface. Have
attempted to time the storms based on latest forecasts, but better
clarity should exist once storms develop. Amendments will likely
be needed. Otherwise, MVFR ceilings are possible later tonight
into early tomorrow morning.

Vanden Bosch

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                58  78  61  85 /  50  30  50  40
Beaver OK                  58  80  60  85 /  60  30  50  60
Boise City OK              54  79  58  85 /  70  40  40  50
Borger TX                  60  84  63  88 /  50  30  50  50
Boys Ranch TX              58  84  62  91 /  50  40  50  40
Canyon TX                  56  79  60  87 /  40  30  40  30
Clarendon TX               58  76  60  80 /  50  40  50  50
Dalhart TX                 54  81  58  86 /  60  40  40  40
Guymon OK                  56  80  59  85 /  70  30  50  50
Hereford TX                57  82  61  91 /  40  30  40  30
Lipscomb TX                59  79  62  82 /  60  40  50  60
Pampa TX                   58  78  61  82 /  50  30  50  50
Shamrock TX                59  79  61  80 /  50  40  50  60
Wellington TX              60  79  62  80 /  50  40  50  60

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...52
LONG TERM....29
AVIATION...52
Hazardous weather outlook, May 28, 11:40 AM CST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1240 PM CDT Tue May 28 2024

OKZ001>003-TXZ001>020-317-291100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1240 PM CDT Tue May 28 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms will be possible this afternoon and
evening, with large hail and damaging winds the primary hazards.
Localized flash flooding from very heavy rainfall will also be
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible across the Panhandles Tuesday
through Sunday. Strong to severe storms will be possible again on
Thursday with all hazards possible. Localized flash flooding from
very heavy rainfall will continue to be a threat with
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, May 28, 8:34 AM CST, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Amarillo TX
934 AM CDT Tue May 28 2024

OKZ003-281500-
Beaver OK-
934 AM CDT Tue May 28 2024

...STRONG THUNDERSTORMS WILL IMPACT BEAVER COUNTY THROUGH 1000 AM
CDT...

At 933 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Knowles to 7 miles south of
Gate to 3 miles southwest of Slapout. Movement was east at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Beaver, Forgan, Gate, Knowles, Elmwood, Mocane, and Slapout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 10000 3650 10053 3673 10057 3700 10067
      3700 10000
TIME...MOT...LOC 1433Z 254DEG 16KT 3690 10031 3675 10008 3658 10015

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Vanden Bosch
Special weather statement, May 28, 9:53 AM CST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1053 AM CDT Tue May 28 2024

OKZ003-281630-
Beaver OK-
1053 AM CDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BEAVER COUNTY
THROUGH 1130 AM CDT...

At 1053 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Gate, or 13 miles west of Laverne, moving east at
30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of east central Beaver
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3673 10023 3685 10020 3683 10000 3663 10000
TIME...MOT...LOC 1553Z 281DEG 25KT 3677 10013

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Vanden Bosch
Special weather statement, May 28, 2:09 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Amarillo TX
309 PM CDT Tue May 28 2024

TXZ016-282045-
Deaf Smith TX-
309 PM CDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN DEAF SMITH COUNTY
THROUGH 345 PM CDT...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Simms, or 11 miles northwest of Hereford, moving
northeast at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Hereford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3478 10259 3493 10271 3518 10242 3490 10220
TIME...MOT...LOC 2009Z 236DEG 19KT 3490 10258

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Vanden Bosch

The radar

The Amarillo radar (KAMA), 85 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Deaf Smith

When
May 28, 2:26 PM CST to 2:30 PM CST
Where
Deaf Smith County, 5.67 mi W of Hereford to 1.49 mi NNW of Hereford
Measured
2 in hail
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
34.820, -102.500

Hail, Oldham

When
May 28, 3:17 PM CST to 3:29 PM CST
Where
Oldham County, 4.57 mi W of Adrian
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
35.260, -102.760

Quarter to golfball size hail fell to the west of Adrian. A house was hit with dime to quarter size hail, but the worst part of the storm stayed just west of its location.

Thunderstorm Wind, Potter

When
May 28, 3:35 PM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
35.220, -101.720

This severe gust was associated with downburst from the storm's anvil cloud ahead of the main storm. Peak wind gust lasted for several minutes.

Hail, Randall

When
May 28, 3:43 PM CST
Where
Randall County, 3.64 mi SSW of Timbercreek Canyon
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.000, -101.840

Hail, Hartley

When
May 28, 3:44 PM CST
Where
Hartley County, Channing
Measured
2 in hail
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
35.680, -102.330

Hail, Hartley

When
May 28, 3:50 PM CST
Where
Hartley County, 0.69 mi N of Hartley
Measured
1.75 in hail
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
35.890, -102.400

Hail up to golfball size fell near Hartley.

Hail, Hartley

When
May 28, 4:16 PM CST
Where
Hartley County, 6.76 mi E of Middle Water
Measured
2.5 in hail
Property damage
$3,000
Reported by
Public
Coordinates
35.860, -102.660

Hail of tennis ball size broke the windows out of a work truck.

Hail, Dallam

When
May 28, 4:27 PM CST to 4:35 PM CST
Where
Dallam County, Texline to 4.15 mi S of Texline
Measured
2.75 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
36.380, -103.020

Hail ranging from quarter to baseball size fell across and just to the south of Texline.

Hail, Dallam

When
May 28, 4:30 PM CST to 4:40 PM CST
Where
Dallam County, 2.15 mi SSE of Dalhart to 0.89 mi NW of Dalhart
Measured
2 in hail
Property damage
$20,000
Reported by
Public
Coordinates
36.040, -102.510

Hail up to two inches in diameter fell across Dalhart.

Hail, Dallam

When
May 28, 4:45 PM CST
Where
Dallam County, 10.42 mi S of Texline
Measured
2 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.230, -103.040

Thunderstorm Wind, Moore

When
May 28, 6:31 PM CST
Where
Moore County, 3.12 mi ESE of Dumas
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.830, -101.920

This gust was from decaying thunderstorms, not so much from a strong/severe storm that had a strong updraft. This gust is assumed to be from rain falling through a dry low level layer creating cooling and sinking air.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184839, 1184843, 1184846, 1184845, 1184829, 1188438, 1184835, 1184883, 1184864, 1184886, 1184847.